Texas, 2022

Tornadoes and Flash Flooding in Texas, May 5, 2022

May 5, 2022 · NWS SHV · 19 events in 6 counties and zones

A surface low was centered over the southern Texas Panhandle with a stationary front extending through southern Oklahoma into southern Arkansas eastward into northern Mississippi. A dry line extended southward from the surface low through west Texas into the Big Bend Country along with a cold front draped southwest from the surface low into southeast New Mexico.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$275,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A surface low was centered over the southern Texas Panhandle with a stationary front extending through southern Oklahoma into southern Arkansas eastward into northern Mississippi. A dry line extended southward from the surface low through west Texas into the Big Bend Country along with a cold front draped southwest from the surface low into southeast New Mexico. Aloft, an upper-level low was initially centered just east of the Rockies in eastern Colorado before tracking into eastern Kansas and eventually into the Ozarks on the morning of May 6th. Meanwhile, the surface low shifted along the Red River Valley with the cold front trailing along the I-35 corridor, shifting farther east into the Ark-La-Tex region on the afternoon and evening of May 5th. As a result, an ongoing complex of showers and thunderstorms over Oklahoma strengthened as they moved into a more unstable environment during the afternoon ahead of the cold front and upper low, becoming strong to severe across portions of Southwest Arkansas, East Texas, and Northwest Louisiana. These storms also produced a few isolated tornadoes across portions of Rusk and Western Panola Counties, with localized flash flooding observed across portions of Upshur and Panola Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 5, 11:29 AM CST, 16 minutes earlier.

Area forecast discussion, May 5, 11:29 AM CST, 16 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1229 PM CDT Thu May 5 2022

.UPDATE...

Tornado Watch 181 along with a Flash Flood Watch across portions
of SW Arkansas was added during this update. Otherwise, the
remainder of the forecast remains on track. Showers and
thunderstorms continue to develop across portions of East Texas,
extreme SE Oklahoma, an adjacent SW Arkansas this morning. Look
for these storms to develop into a strong linear line, with all
modes of severe weather possible as the line of storms push
eastward today.

&&

.PREV DISCUSSION... /issued 623 AM CDT Thu May 5 2022/

AVIATION...

For the 05/12z TAFs...Lower ceilings have settled into portions of
the area this morning bringing a wide variety of flight
conditions, from VFR at times to more widespread MVFR and
occasional IFR cigs. Starting to see some returns pop up on radar
imagery this morning across our northern zones and could impact
KTXK before long. Otherwise, thinking KTXK could be the first to
see thunderstorms later this morning around 18z before spreading
through the remainder of the area during the rest of the day. Look
for mention of showers and thunderstorms for most terminals after
around 18z and continue through the end of the TAF period. Winds
will be gusty with the passage of the line of thunderstorms. /33/

PREV DISCUSSION... /issued 334 AM CDT Thu May 5 2022/

SHORT TERM.../Today through Friday/

Good morning and Happy Cinco de Mayo! The forecast for today is
nacho average forecast for the 5th of May so let's get into the
details. Surface analysis from early this morning is showing a
surface low centered over the southern Texas Panhandle with a
stationary front extending through southern Oklahoma into southern
Arkansas and eastward into northern Mississippi. A dryline
extends southward from the surface low through west Texas into Big
Bend Country. A cold front also drapes southwest from the surface
low into southeast New Mexico. Looking aloft, an upper-level low
is centered over southeast and east central Colorado. This upper-
level low is expected to track into eastern Kansas this morning
and eventually into Ozarks by Friday morning.

The aforementioned surface low will shift northeastward towards
the Mississippi Valley through the day. The cold front will trail
behind the surface low through Oklahoma and central Texas through
the day today. This will be the feature that will bring a strong
line of thunderstorms through our area today. We are seeing a
large amount of convection on national mosaic radar imagery this
morning from central Oklahoma eastward into western Arkansas.
There was some uncertainty to whether or not the storms this
morning would persist or intensify through the morning, but it
appears they are doing a good job at persisting.

Regardless of what happens with this early morning convection, we
should see a line of organized convection develop late this
morning/early this afternoon from central Texas into southwest
Arkansas as the cold front begins to push into the region. MLCAPE
around 2000 J/kg and around 45 kts of effective shear across the
region should support this line of thunderstorms this afternoon.
Most of the convection is expected to be focused along the frontal
boundary which will mainly bring a threat of damaging wind gusts.
That being said, there does remain some potential for embedded
supercells within the line or even out ahead of the line that
could bring a threat for hail and a few tornadoes. This line
should begin to develop late this morning across our far northern
zones. Expecting it to reach the heart of our forecast area
generally from Tyler, TX to Shreveport, LA to El Dorado, AR by
early this afternoon before continuing to track to the southeast
through the remainder of the day and into the early overnight
hours.

In addition to the threat for damaging winds and embedded
tornadoes and isolated hail events, moderate to heavy rainfall
rates on the east side of this low pressure where the moisture
axis is located will increase the threat for isolated flash
flooding to occur. Debated back and forth this morning with
issuing a Flash Flood Watch, however, after some collaboration
with our neighbors we have decided to hold off at this point.
Total QPF amounts will range from around 1-4 inches across most of
the area with the higher amounts expected northwest of a line from
near Tyler, TX to the Texarkana area. Model guidance suggests that
there will be one or two areas of maximum rainfall across this
area but the exact location of this maxima could vary, which is
part of why we decided to hold off on a watch.

Followed NBM guidance for temperatures for today and Friday as I
felt the incoming severe weather threat needed more of my
attention this morning. Afternoon highs will range from the mid to
upper 70s across our northern zones, generally along and north of
I-30 while the remainder of the area will be in the 80s. Overnight
lows will range from the lower 50s across our northern zones to
the mid 60s across our southern zones. Friday will see
temperatures in the 80s across the region. /33/

LONG TERM.../Friday Night through Wednesday Night/

A stationary bndry will remain in place across portions of E TX/N LA
Friday night, with this bndry possibly being nudged a bit father S
overnight in response to weak sfc ridging that will build S from the
Midwest/Ozarks region. This will result in the last cool,
comfortable morning through the long term period, and possibly for
the remainder of the spring for that matter, before a drastic
pattern change takes place this weekend through much of next week.

The progs continue to advertise that subtle ridging aloft will build
into the Cntrl/Srn Plains Saturday, before expanding NE through the
MS Valley/Great Lakes Region into much of Ontario/Quebec. This ridge
axis is progged to amplify further to near 591 decameters from S TX
NE through the MS Valley/Great Lakes Region through midweek next
week, with the blocking pattern becoming established as the closed
low (which will bring the severe convection to much of our region
today) meanders over the Wrn Atlantic, and longwave troughing
develops and persists across the Great Basin and Intermountain West.
Thus, the first 90 degree temps are expected over much of the region
Saturday as the stationary front begins to work its way back N as a
warm front, before increasing subsidence beneath the expanding ridge
late this weekend results in much above normal and in some cases,
near record high temps over the region Mother's Day Sunday through
much of next week. In fact, the NBM continues to trend with temps
hotter than Hades across much of E TX/N LA, with temps in the upper
90s and thus setting numerous records. Given the moist soil
conditions in wake of above normal rains that have been observed
across the region in the last 60+ days, have continue to shave off
these temps some 1-4 degrees especially over E TX/N LA, although
temps will rival records for much of next week. Should also see
bouts of morning low stratus, before these mix out into a sct cu
field each day, with Srly low level winds strong enough to keep the
air mixed and thus a bit cooler than the hotter NBM. Strong
subsidence beneath the ridge will also maintain dry conditions
throughout the entire long term period, before the synoptic pattern
tries to break down to some extent as the Wrn Atlantic closed low
retrogrades W late next week into the SE CONUS. Fortunately,
adequate mixing of the slightly drier air above the bndry lyr each
day should result in heat indices remaining at or below 100 degrees
late this weekend through next week, and thus, no heat headlines are
anticipated attm.

15

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  62  86  62  91 /  50   0  10   0
MLU  64  85  60  88 /  70   0   0   0
DEQ  54  81  54  86 /  30   0   0   0
TXK  59  81  57  88 /  40   0   0   0
ELD  59  82  56  89 /  50   0   0   0
TYR  59  84  64  91 /  40   0   0   0
GGG  59  84  63  91 /  40   0   0   0
LFK  64  89  66  93 /  60   0   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Flood Watch until 7 PM CDT this evening for ARZ050-051-059>061.

LA...None.
OK...Flood Watch until 7 PM CDT this evening for OKZ077.

TX...None.
&&

20
Hazardous weather outlook, May 5, 11:02 AM CST, 43 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1202 PM CDT Thu May 5 2022

ARZ070>073-LAZ001>006-010>012-017-TXZ108>112-124>126-136>138-149>153-
165>167-061715-
Miller-Lafayette-Columbia-Union-Caddo-Bossier-Webster-Claiborne-
Lincoln-De Soto-Red River-Bienville-Sabine-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
1202 PM CDT Thu May 5 2022

...TORNADO WATCH 181 IN EFFECT UNTIL 6 PM CDT THIS EVENING...

This Hazardous Weather Outlook is for south central Arkansas,
southwest Arkansas, north central Louisiana, northwest Louisiana,
east Texas and northeast Texas.

.DAY ONE...This afternoon and tonight.

A Tornado Watch is in effect through 6 PM this evening. Locally
heavy rainfall, damaging winds, large a hail, and isolated tornadoes
will be possible with some storms. Please listen to NOAA Weather
Radio or go to weather.gov on the Internet for more information about
the following hazards.

   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel, amateur radio
operators, and storm spotters will be needed today and tonight.

ARZ059>061-TXZ097-061715-
Little River-Hempstead-Nevada-Bowie-
1202 PM CDT Thu May 5 2022

...FLOOD WATCH IN EFFECT UNTIL 7 PM CDT THIS EVENING...
...TORNADO WATCH 181 IN EFFECT UNTIL 6 PM CDT THIS EVENING...

This Hazardous Weather Outlook is for southwest Arkansas and
northeast Texas.

.DAY ONE...This afternoon and tonight.

A Tornado Watch is in effect through 6 PM this evening. Damaging
winds, large a hail, and isolated tornadoes will be possible with
some storms. Additionally, rainfall rates of up to 3 inches per hour
could produce flash flooding with some storms. Therefore, a Flood
Watch is in effect through 7 PM this evening. Please listen to NOAA
Weather Radio or go to weather.gov on the Internet for more
information about the following hazards.

   Tornado Watch.
   Flood Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel, amateur radio
operators, and storm spotters will be needed today and tonight.

LAZ013-014-018>022-TXZ096-061715-
Jackson-Ouachita-Natchitoches-Winn-Grant-Caldwell-La Salle-Red River-
1202 PM CDT Thu May 5 2022

This Hazardous Weather Outlook is for north central Louisiana,
northwest Louisiana and northeast Texas.

.DAY ONE...This afternoon and tonight.

Showers and thunderstorms will increase in coverage through this
afternoon into the early evening hours. Some storms could become
severe with locally heavy rainfall, damaging winds, large hail, and
isolated tornadoes possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel, amateur radio
operators, and storm spotters will likely be needed today or
tonight.

ARZ050-051-OKZ077-061715-
Sevier-Howard-McCurtain-
1202 PM CDT Thu May 5 2022

...FLOOD WATCH IN EFFECT UNTIL 7 PM CDT THIS EVENING...

This Hazardous Weather Outlook is for southwest Arkansas and
southeast Oklahoma.

.DAY ONE...This afternoon and tonight.

Showers and thunderstorms will persist through much of the afternoon
into the early evening hours. Rainfall rates of up to 3 inches per
hour could produce flash flooding with some storms. Therefore, a
Flood Watch is in effect through 7 PM this evening. Please listen to
NOAA Weather Radio or go to weather.gov on the Internet for more
information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel, amateur radio
operators, and storm spotters will likely be needed today or
tonight.

In the hours before

Special weather statement, May 5, 9:05 AM CST, 2 hours 40 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1005 AM CDT Thu May 5 2022

TXZ136-137-149-150-051545-
Gregg TX-Cherokee TX-Smith TX-Rusk TX-
1005 AM CDT Thu May 5 2022

...A strong thunderstorm will impact portions of southeastern Smith,
northwestern Rusk, southwestern Gregg and north central Cherokee
Counties through 1045 AM CDT...

At 1005 AM CDT, Doppler radar was tracking a strong thunderstorm near
Bullard, or near Whitehouse, moving northeast at 40 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Tyler, Kilgore, Whitehouse, Gladewater, Overton, Bullard, Troup, New
London, Arp, Mount Selman, Liberty City, Noonday, New Chapel Hill and
Laird Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3252 9502 3252 9501 3254 9499 3254 9496
      3228 9472 3206 9529 3222 9541
TIME...MOT...LOC 1505Z 237DEG 36KT 3218 9528

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

05
Special weather statement, May 5, 9:40 AM CST, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1040 AM CDT Thu May 5 2022

TXZ136-051615-
Smith TX-
1040 AM CDT Thu May 5 2022

...A strong thunderstorm will impact portions of central Smith County
through 1115 AM CDT...

At 1039 AM CDT, Doppler radar was tracking a strong thunderstorm over
Chandler, or 8 miles west of Tyler, moving northeast at 40 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Tyler, Lindale, Noonday, New Chapel Hill and Red Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Tornado Watch remains in effect until 600 PM CDT for northeastern
Texas.

&&

LAT...LON 3258 9532 3234 9504 3217 9545 3219 9547
      3221 9547 3223 9549 3225 9547 3226 9547
      3230 9545 3231 9546 3236 9545 3237 9546
      3237 9547 3240 9550
TIME...MOT...LOC 1539Z 233DEG 33KT 3230 9545

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

05
Special weather statement, May 5, 10:23 AM CST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1123 AM CDT Thu May 5 2022

TXZ110-124-125-051700-
Upshur TX-Camp TX-Wood TX-
1123 AM CDT Thu May 5 2022

...A strong thunderstorm will impact portions of east central Wood,
western Upshur and southwestern Camp Counties through NOON CDT...

At 1123 AM CDT, Doppler radar was tracking a strong thunderstorm near
Rosewood, or 8 miles southwest of Gilmer, moving northeast at 25 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Gilmer, Leesburg, Rosewood, Midway, Lafayette, Bettie, Grice and
Pritchett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 600 PM CDT for northeastern
Texas.

&&

LAT...LON 3257 9502 3264 9521 3300 9508 3288 9479
TIME...MOT...LOC 1623Z 205DEG 24KT 3268 9508

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

05
Special weather statement, May 5, 10:42 AM CST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1142 AM CDT Thu May 5 2022

TXZ124-125-136-051715-
Upshur TX-Smith TX-Wood TX-
1142 AM CDT Thu May 5 2022

...A strong thunderstorm will impact portions of northeastern Smith,
southeastern Wood and southwestern Upshur Counties through 1215 PM
CDT...

At 1142 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Hawkins, or 11 miles north of Tyler, moving northeast
at 25 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Gladewater, Big Sandy, Hawkins, Winona and Red Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 600 PM CDT for northeastern
Texas.

&&

LAT...LON 3273 9511 3255 9495 3242 9525 3251 9534
TIME...MOT...LOC 1642Z 230DEG 24KT 3248 9525

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

13
Special weather statement, May 5, 10:55 AM CST, 50 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1155 AM CDT Thu May 5 2022

TXZ124-136-051730-
Smith TX-Wood TX-
1155 AM CDT Thu May 5 2022

...A strong thunderstorm will impact portions of northwestern Smith
and southern Wood Counties through 1230 PM CDT...

At 1155 AM CDT, Doppler radar was tracking a strong thunderstorm near
Van, or 13 miles southwest of Mineola, moving northeast at 45 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Mineola, Lindale, Quitman, Hawkins, Hoard, Hainesville and Carroll.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 600 PM CDT for northeastern
Texas.

&&

LAT...LON 3263 9559 3280 9543 3260 9520 3243 9553
      3245 9555 3246 9557 3248 9559
TIME...MOT...LOC 1655Z 224DEG 40KT 3250 9559

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

13

The radar

The Shreveport radar (KSHV), 93 km away, was scanning. The volume nearest the first event began at 17:42 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 5 flood, 4 tornado, 2 hail, 2 flash flood. Local standard time, as filed.

Thunderstorm Wind, Upshur

When
May 5, 11:45 AM CST
Where
Upshur County, 0.9 mi SW of Graceton
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.710, -94.790

Tree down on Highway 154.

Thunderstorm Wind, Gregg

When
May 5, 11:51 AM CST
Where
Gregg County, 1.81 mi NW of Gladewater
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
32.550, -94.950

Tree down in the southbound lanes on Loop 485 near the Highway 80 intersection.

Hail, Cass

When
May 5, 11:57 AM CST
Where
Cass County, 0.58 mi W of Avinger
Measured
1 in hail
Reported by
Public
Coordinates
32.900, -94.560

Quarter-sized hail in Avinger.

Thunderstorm Wind, Cass

When
May 5, 11:57 AM CST
Where
Cass County, 0.58 mi W of Avinger
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
32.900, -94.560

Roof damaged and partially removed at the Exxon gas station in Avinger.

Thunderstorm Wind, Rusk

When
May 5, 12:30 PM CST
Where
Rusk County, 2.82 mi SSE of Oak Hill
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
32.230, -94.690

Trees down on Highway 43 between Henderson and Tatum.

Flood, Cherokee

When
May 5, 12:30 PM CST to 5:15 PM CST
Where
Cherokee County, 1.44 mi SE of Griffin to 1.6 mi SE of Griffin
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
32.016, -95.052

FM Road 856 flooded in both east and west board lanes.

Tornado, Rusk

When
May 5, 12:45 PM CST to 12:59 PM CST
Where
Rusk County, 3.98 mi ENE of Henderson to 2.12 mi WSW of Dirgin
Rating
EF2
Path length
8.62 mi
Path width
1,000 yd
Injuries
1 direct, 0 indirect
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
32.176, -94.740

An EF-2 tornado with estimated maximum winds of 115 mph developed just west of County Road 222 on the east side of Henderson and continued northeast for just over eight miles, uprooting and snapping thousands of trees and causing damage to some structures. The tornado was at its widest and strongest crossing County Road 262, FM 1251 East, County Road 324, and County Road 327 where extensive snapping of pine and hardwood trees warranted an estimated peak wind speed of 115 mph, a low EF-2 rating on the Enhanced Fujita Scale. The one injury occurred along County Road 262 where a male outside was struck by a falling tree. Several residences received various levels of roof damage, mostly due to falling trees. The tornado weakened as it lifted west of Martin Lake, with the same storm spawning another tornado just to the east near Martin Lake.

Tornado, Rusk

When
May 5, 1:04 PM CST to 1:08 PM CST
Where
Rusk County, 0.88 mi SW of Dirgin to 1.37 mi E of Dirgin
Rating
EF1
Path length
2.05 mi
Path width
250 yd
Continued into
Panola, Tx (SHV)
Reported by
NWS Storm Survey
Coordinates
32.241, -94.590

This was the second tornado of an east to northeast moving supercell thunderstorm. This EF-1 tornado, with estimated maximum winds of 104 mph, moved over Martin Creek Lake and eventually into western Panola County. Most of the damage consisted of snapped and uprooted trees. The total path length in Rusk County was approximately two miles before entering Western Panola County.

Tornado, Panola

When
May 5, 1:08 PM CST to 1:21 PM CST
Where
Panola County, 4.12 mi SSW of Tatum to 1.5 mi N of Beckville
Rating
EF1
Path length
6.23 mi
Path width
500 yd
Reported by
NWS Storm Survey
Coordinates
32.249, -94.557

This is a continuation of the Eastern Rusk County tornado. This EF-1 tornado, with estimated maximum winds near 104 mph, moved over Martin Creek Lake into western Panola County, where most of the damage consisted of snapped and uprooted trees with the strongest tree damage indicators and the widest path being near County Road 257. The tornado continued up to and just east of Highway 149 before lifting. The tornado tracked just over six miles in western Panola County for a total path length of nearly 8.5 miles.

Flood, Gregg

When
May 5, 1:19 PM CST to 5:15 PM CST
Where
Gregg County, 1.81 mi NE of Greggton to 1.48 mi NNE of Greggton
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
32.520, -94.760

Several roads closed due to flooding in Longview.

Tornado, Rusk

When
May 5, 1:25 PM CST to 1:31 PM CST
Where
Rusk County, 2.76 mi SSW of Minden to 1.87 mi WNW of Shiloh
Rating
EF1
Path length
3.33 mi
Path width
350 yd
Property damage
$175,000
Reported by
NWS Storm Survey
Coordinates
31.981, -94.712

An EF-1 tornado with estimated maximum winds of 110 mph first touched down near Highway 259, causing damage at the Whispering Pines RV Park. This damage consisted of numerous trees being uprooted or snapped along with the complete destruction of a towable RV trailer. In addition, a food truck was tossed around 50 feet along with a number of canopies being tossed up to 500 feet. The tornado tracked to the east northeast and crossed County Road 3145 and uprooted/snapped numerous trees, before crossing FM 95 South toward County Road 3153, leaving behind a trail of uprooted and snapped trees. The tornado lifted near County Road 3144, with a path length of just over 3 miles.

Flood, Rusk

When
May 5, 1:59 PM CST to 5:15 PM CST
Where
Rusk County, 1.25 mi NE of Price to 1.07 mi NNE of Price
Cause
Heavy Rain
Reported by
Public
Coordinates
32.145, -94.918

Flooding reported FM Road 13 near Price.

Flood, Rusk

When
May 5, 1:59 PM CST to 5:15 PM CST
Where
Rusk County, 0.58 mi E of Tainerville to 0.63 mi E of Tainerville
Cause
Heavy Rain
Reported by
Public
Coordinates
32.180, -94.890

Flooding reported on Highway 64 near the Gaston community.

Flood, Rusk

When
May 5, 1:59 PM CST to 5:15 PM CST
Where
Rusk County, 0.14 mi NNW of Tainerville to 0.26 mi SW of Tainerville
Cause
Heavy Rain
Reported by
Public
Coordinates
32.182, -94.901

School gymnasium flooded east of Turnertown and just north of Joinerville.

Thunderstorm Wind, Cherokee

When
May 5, 2:02 PM CST
Where
Cherokee County, 1.5 mi NNE of Jacksonville
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.970, -95.260

Several trees and power lines reported down across the central part of Cherokee County.

Thunderstorm Wind, Panola

When
May 5, 2:15 PM CST
Where
Panola County, 2.71 mi WSW of Panola
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
32.330, -94.140

Trees reported down in DeBerry.

Flash Flood, Upshur

When
May 5, 2:57 PM CST to 4:15 PM CST
Where
Upshur County, 1.83 mi N of Enon to 1.86 mi NNE of Enon
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.796, -95.024

High water flooding Bison Road.

Hail, Panola

When
May 5, 3:15 PM CST
Where
Panola County, 4.89 mi ESE of Woods
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
32.000, -94.170

Quarter-sized hail northeast of Tenaha.

Flash Flood, Panola

When
May 5, 4:30 PM CST to 5:15 PM CST
Where
Panola County, 5.07 mi NW of Fairplay to 4.62 mi NW of Fairplay
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.210, -94.580

Water covering some roads in western Panola County near Martin Creek Lake.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyThe tornado archive for Texas, 2022Warnings in Texas, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1025668, 1025669, 1025666, 1025670, 1031879, 1031886, 1031937, 1031943, 1031944, 1031891, 1031941, 1031894, 1031896, 1031898, 1031880, 1031881, 1031901, 1025667, 1031876.